The files of 172 consecutive hypertensive patients who received captopril or enalapril have been reviewed and the patients questioned on the development of chronic dry cough, persisting for at least two months. Forty patients had cough that was attributed to the drugs. Thirteen of them discontinued the drugs because of this adverse effect. In 15 of the 27 patients (55%) who continued receiving ACE inhibitors (7 males, 8 females, aged 65.4 ± 9.9 years) the cough had spontaneously disappeared after 3.9 ± 1.9 months of continued unaltered administration of these drugs and without any treatment aimed against this symptom. All patients were followed for at least four months after disappearance of cough, without recurrences. This finding may discourage withdrawal of ACE inhibitors from many patients who develop cough. Continuation of ACE inhibitors for at least several months, despite cough, (if the cough is not too severe) is probably justifiable.
|Number of pages||3|
|Journal||Journal of Human Hypertension|
|State||Published - 1 Jan 1992|